The patient in this case received a UCA for his echocardiographic study and exhibited an allergic reaction. The pain in the right flank and back has been described in the literature, particularly with agents that use the same microsphere and perflutren core as in this case. The flank pain, in particular, is possibly secondary to trapping of the microspheres in the kidneys due to complement adhesion.
As in this case, many adverse reactions to UCAs are transient.[1,2] This patient was given diphenhydramine, but the symptoms had started to resolve prior to the administration of the medication. For those who experience more serious allergic or anaphylactoid responses, epinephrine may be required as part of the emergency treatment protocol. It is injected into the anterior thigh. Beta2 blockers have been used to control symptoms as well. Monitoring the patient for up to 30 minutes after the administration of a UCA is also recommended as a safety precaution.
Although pathophysiologic responses do occur with UCAs, the risks of missing a diagnosis by not using contrast for ultrasound studies should be considered, as should the benefits of finding a structural abnormality. Nevertheless, the risk for a reaction must be kept in mind depending on the history and presenting symptoms. In emergency situations, the risk of a possible adverse response may be worth taking, given the statistical improbability. However, the probability of a poor outcome is significantly increased in larger facilities that perform more of these specialized studies.[1,2] Patients need to be informed of the possible complications when their consent is obtained, and shared decision-making is critical.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: A Patient Who Collapsed in Agony After Echocardiography - Medscape - May 19, 2022.